Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What is the solution for burning, itching and pain in buttocks and legs?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5394 Questions
Question
My husband had an epidermal for back pain Sept. 5 and had a terrible reaction....paralyzed like. After 3-4 hours he could move his foot and eventually could get in the car to go home. He had burning and itching pain in buttox and legs and now most of the itching is around his ankles and he can hardly sleep at night. Have you heard of this and is there a solution? We cannot get any answers from the doctors we've seen.
Posted Sun, 29 Dec 2013 in Skin Hair and Nails
 
 
Answered by Dr. Sudhir Kumar 7 hours later
Brief Answer: Thank you for posting your query. Detailed Answer: Hi, I have noted the complaints of your husband. Most probably, the lumbar nerves in the lower back region got injured at the time of the epidural injection. These nerves are responsible for strength of leg muscles, as well as providing sensations to leg and feet. The initial paralysis was because of involvement of motor nerves. The current itching, burning, and pain are due to involvement of sensory nerves. Symptoms would improve on their own, however, may take longer time. For the time being, he could take pregabalin or gabapentin capsules for symptom relief. If symptoms persist, an MRI of lumbosacral spine with contrast would help in confirming the diagnosis. I hope my answer helps. Please get back if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in
Above answer was peer-reviewed by
 
Follow-up: What is the solution for burning, itching and pain in buttocks and legs? 6 hours later
Thank you Dr. Is there anything topical that would help the burning.? He was on gabapentin for his neck (L side) for a few weeks and now is on carbamazepine (100mg in progressive doses for the month, but started coughing and just stopped it ) We could ask his doctor to get back to the gabapentin ... what mg would you suggest? OR do you think pregabalin would be better?
 
 
Answered by Dr. Sudhir Kumar 19 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: Pregabalin may be preferred. I usually start at a dose of 75 mg once daily at night, and depending on the response and tolerability, I increase the dose upto a maximum of 150 mg two times daily. Capsaicin cream can help if applied topically, but is not freely available. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What is the solution for burning, itching and pain in buttocks and legs? 7 hours later
Thank you doctor XXXXXXX we will ask our doctor to Rx the pregabalin. We do have capsaicin (liquid) and will try on one leg at a time. We wish you well.
 
 
Answered by Dr. Sudhir Kumar 32 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: Thank you and best wishes, I would be pleased to be of help in the future too. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor